Help please.......I just don't know what to do next

I am looking for some advice please....I am at my wits end....

I was diagnosed with Graves Disease in 2012 after my son was born. I took carbimozole for 2 years until Feb 2015 when my Endo decided I should stop the medication as there was a 50% chance my symptoms would not come back.

My bloods were TSH 1.75 and T4 12. They were steady the whole time I was on medication and I felt much better.

Now 7 months later I feel awful, all my symptoms have retuned and I just can't cope with life anymore. I am constantly exhausted and my two small boys are suffering from having a rubbish Mummy.

My last bloods were TSH 0.30 (range 0.27 - 4.5) and T4 19 (range 12-24). I have begged my Endo to put me back on the tablet but she won't as I am still in range. She has put me on beta blockers to help with the anxiousness but they don't do anything.

Does anyone have any advice on what I can do next, dietary or supplements? I just hate feeling so exhausted and down all the time.

Thank you and sorry for the long essay!

5 Replies

  • I am sorry you are left to suffer so much through the lack of assistance from the medical profession. They are supposed to know how to treat and return patients back to good health but that seems not to happen in many, many cases.

    We have to resort to the internet to try and solve problems ourselves and thankfully onto Support Groups such as this one.

    Can you get a copy of your blood test results with the ranges and post on a new question for responses.

    This is from a previous post and did your Endo check your antibodies again?

    Dr Toft of the BTA has stated in an article in Pulse Online - excerpt:--

    4 How does thyroid eye disease manifest itself and how is it treated?

    Most patients presenting with the hyperthyroidism of Graves’ disease will have some evidence of thyroid eye disease, ranging from lid retraction with excessive lacrimation in bright light to marked exophthalmos with limited eye movements, diplopia and reduced visual acuity.

    The hyperthyroidism of Graves’ disease and thyroid eye disease are best considered as two separate, organ-specific autoimmune conditions, which frequently coexist. This explains why the eye disease may precede the hyperthyroidism or even occur for the first time years after successful treatment of hyperthyroidism.

    The eye disease has its own natural history – a period of deterioration, followed by one of stability and ultimately of some improvement. But the ophthalmopathy will worsen if thyroid function is not controlled – whether through inadequate or excessive treatment.

    The eye changes often persist for two to three years after successful treatment of the hyperthyroidism and although there may be significant improvement there is often residual disease, which can be improved by orbital decompression, strabismus surgery and eyelid surgery.

    Of all treatments of the hyperthyroidism of Graves’ disease, iodine-131 therapy is associated most often with a worsening of the ophthalmopathy. For that reason it is relatively contraindicated in patients with significant eye disease. For these it may be better to use combination therapy with carbimazole and levothyroxine for the best possible control of thyroid function.

    But if radioiodine is the chosen therapy, enteric-coated prednisolone 30-40mg daily should be prescribed for six weeks, as this has been shown to prevent deterioration of ophthalmopathy.

    5 Patients with hyperthyroidism often ask for advice on drug treatment versus radioiodine therapy. Can you summarise the pros and cons of each?

    The three treatments for hyperthyroidism of Graves’ disease – antithyroid drugs, iodine-131 and surgery – are effective but none is perfect.4

    Iodine-131 will almost certainly cause hypothyroidism, usually within the first year of treatment, as will surgery, given the move towards total rather than subtotal thyroidectomy.

    There is no consensus among endocrinologists about the correct dose of thyroid hormone replacement so patients may prefer to opt for long-term treatment with carbimazole. Standard practice is that carbimazole is given for 18 months in those destined to have just one episode of hyperthyroidism lasting a few months.

    But there’s no reason why carbimazole shouldn’t be used for many years in those who do relapse. Any adverse effects such as urticarial rash or agranulocytosis will have occurred within a few weeks of starting the first course.

    Iodine-131 treatment for toxic multinodular goitre is the most appropriate choice as hypothyroidism is uncommon. Surgery would be reserved for those with very large goitres and mediastinal compression.

    Once hyperthyroidism has developed in a patient with a multinodular goitre, it will not remit and any antithyroid therapy would have to be lifelong."

    It would seem to me that your treatment is inhumane. The person who is supposed to know more than us is taking more notice of the point on the blood test rather than making your symptoms the priority.

    You may have no option but to request to see another Endo.

  • One of our Scottish members who has had an awful experience with Graves and has a Petition before the Scottish Parliament is being interviewed tomorrow on BBC Radio Scotland and you may want to listen and if you want to put a message (I don't think you have to be Scottish) do so and the details are here:

  • Jools, the beta blockers should also slow production of thyroid hormone so may be helpful in that respect, even if they aren't helping with the anxiety.

    Graves antibodies reduces the chance of permanent remission so you may be becoming hyperthyroid again. Symptoms can often precede abnormal bloods by months. Currently your results are within range and are unequivocally euthyroid which is why your endo won't prescribe Carbimazole yet.

    Ask your GP or endo to test ferritin, vitamin D, B12 and folate. They are commonly low/deficient in thyroid patients and low levels/deficiency can cause musculoskeletal pain, fatigue and low mood similar to thyroid symptoms.

    Autoimmune disease is thought to start in the gut, triggered by gliadin in gluten. 100% gluten-free diet may help in reducing antibodies and managing Graves.

  • No advice to offer, just lots of virtual hugs! I hope life looks less bleak soon.

  • Hi Jools

    Your story sounds much like mine, told my results were fine, but still having symptoms. With the help of this site though AND NOT MY CONSULTANT OR GP, my graves symptoms were eventually somewhat controlled with vitamin D tabs as it turned out that I was severely deficient due to the Graves. I also now take whole food vitamin E and selenium, and adopt a relatively thyroid healthy diet. Someone here also previously suggested that I may have an ulcer due to tiredness, nausea and generally always feeling below par, which my GP laughed off, but low and behold they turned out to be right! As Clutter suggests, you may wish to get these bloods tests and add natural supplementation to your diet if your results are positive and they proably are by the sounds of your symptoms. if you are feeling nauseous you may also want to ask for a stool specimen to be taken for H-Pylori/?ulcer. Dont let your GP convince you otherwise as if I didnt insist on these tests thanks to healthunlocked, I would still be suffering.

    Good luck 👍

You may also like...